Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 6, 2016, 4:03 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 6, 2016, 4:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:40 PM EDT | TSTM WND DMG | 3 Sse Saint Matthews, SC | CALHOUN COUNTY HIGHWAY DEPARTMENT REPORTED LARGE TREE LIMBS BLOCKING ONE LANE OF COUNTRY CLUB RD. |
| Jul 6, 4:50 PM EDT | TSTM WND DMG | 2 Sse Denmark, SC | BAMBERG DISPATCH REPORTED TREES DOWN ON CHURCH ST. NEAR DENMARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WWUS82 KCAE 062003
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT WED JUL 6 2016
SCZ035>037-041-062045-
BARNWELL-CALHOUN-ORANGEBURG-BAMBERG-
403 PM EDT WED JUL 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ORANGEBURG...
SOUTHERN CALHOUN...BARNWELL AND BAMBERG COUNTIES...
AT 403 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ST. MATTHEWS TO NEAR SAVANNAH RIVER SITE...AND
MOVING EAST AT 45 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BARNWELL...BAMBERG...DENMARK...BROOKDALE...BLACKVILLE...
BRANCHVILLE...BOWMAN...ELLOREE...SANTEE...HILDA...CAMERON...NEESES...
NORWAY...ROWESVILLE...SNELLING...OLAR...KLINE...ELKO AND VANCE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
CENTRAL SOUTH CAROLINA.
LAT...LON 3312 8119 3311 8136 3316 8153 3313 8158
3321 8173 3367 8085 3344 8039 3310 8117
TIME...MOT...LOC 2003Z 290DEG 39KT 3366 8082 3325 8175
$$
FWAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:46 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 6, 2:46 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 246 PM EDT WED JUL 6 2016 .SYNOPSIS... A surface pressure ridge will extend from the Atlantic westward into the northern Gulf of Mexico through the week. A weak pressure trough will linger near the forecast area. Aloft...troughing through Thursday will be replaced by ridging Friday and Saturday. The upper troughing will help increase thunderstorm coverage through Thursday with convection suppressed because of the upper ridging Friday and Saturday. The ridging should also help make temperatures a few degrees hotter Friday and Saturday compared to Thursday. && .NEAR TERM /THROUGH TONIGHT/... Update, A severe thunderstorm watch is in effect through 9 pm this evening for north-central SC, central SC and the CSRA. An upper level shortwave will promote strong to severe thunderstorms across the Forecast Area this afternoon into the early evening. The environment supports thunderstorms this afternoon moving rapidly from west to east across the forecast area as the upper shortwave approaches. Instability will be moderate with MLCAPE values from 1000 J/kg across the Pee Dee region up to 2000 J/kg in the CSRA. Although deep layer wind shear will be weak, around 10 kts, damaging wind speeds will be a concern with a 25 kt mean wind. There is not as much mid-level dry air as yesterday however DCAPE values are still near 900 J/kg with a shallow inverted V sounding. The strongest thunderstorms may be in the southern half of the FA where instability is greatest, but upper level support will favor the central and northern FA where the shortwave will move through. Cannot rule out isolated to scattered severe thunderstorms throughout the FA. It will be a hot and breezy day again. W/WSW winds gusting up to 25 kts are expected this afternoon due to an increasing pressure gradient. Wind speeds should remain below lake wind advisory criteria though. Temperatures should be cooler today with cold advection aloft. High temperature guidance is significantly cooler, although still went a few degrees warmer due to the recent cold bias. Highs should be in the upper 90s to near 100 degrees. Tonight, the shortwave will be moving out of the region late this evening and tonight which would tend to suppress convective activity. However scattered showers and isolated thunderstorms may linger in to the early evening behind the main convective area which most hi-res models push east of the FA by 00z. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... The main forecast concerns will be possible strong thunderstorms Thursday and continued hot conditions especially Friday. Surface ridging will continue to extend from the Atlantic into the Gulf of Mexico. North of the ridge lee-side troughing will occur in the forecast area. The models display upper troughing over the area Thursday with a shortwave trough associated with the MCS over Missouri Wednesday afternoon moving over the forecast area Thursday afternoon. Convergence into the surface trough plus moisture and instability with the upper feature should help increase thunderstorm coverage. There was high spread in the pop guidance. We leaned toward the higher guidance because of the expected upper support. The nam displayed moderate instability with surface-based LI's -5 to -7. There will also be uni- directional shear. The NAM and GFS displayed h85 winds 25 to 35 knots with the strongest winds in the north part of the forecast area. The pattern indicates some of the thunderstorms may contain damaging wind. The thunderstorm chance should diminish Thursday night in the wake of the mid-level shortwave trough. The models have been consistent showing building 500 mb heights Friday which should help suppress convection. The low-level westerly flow will continue and the models show h85 temperatures 20 to 22 C. It will be hot. Forecasted temperatures above the guidance based on the recent trend. The NAM and GFS MOS show heat index values peaking around 105 but based on the MOS bias expect a peak close to the heat advisory criteria of 110. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... The thunderstorm chance will be low Friday night because of upper ridging and nocturnal cooling. The thunderstorm chance should remain low Saturday because of continued upper ridging. It will be very hot with the west flow ahead of an approaching cold front and the upper ridging. Forecasted temperatures above the guidance based on the recent bias and this pattern. Expect heat index values close to the heat advisory criteria of 110. The GFS and ECWMF display the front stalled close to the area Sunday through Wednesday. The GFS and ECMWF MOS have high temperatures closer to normal than what we have experienced lately but there is high uncertainty because of the exact placement of the front. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Scattered thunderstorms expected this afternoon with greatest coverage in the southern half of the forecast area. VFR conditions should prevail throughout the 24 hour TAF period except in areas of convection. W/WSW winds from 10 to 15 kts gusting up to 25 expected through the afternoon. An approaching shortwave should promote convection as it moves through central GA into SC this afternoon. The main line of storms stretches from the central midlands into southern GA and will move eastward through the afternoon. Expect reduced visibilities and strong winds in areas near thunderstorms. By 00z all models have moved the convection east of all TAF sites. Tonight, another 25 to 30 kt LLJ will prevent fog formation. Clearing skies are expected overnight. Another shortwave may promote showers and thunderstorms near the end of the TAF period, possibly bringing restrictions to all TAF sites. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon through the period along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 6, 2:03 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 203 PM EDT WED JUL 6 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-071815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 203 PM EDT WED JUL 6 2016 ...SEVERE THUNDERSTORM WATCH 336 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jul 6, 2:25 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 4 SSE WILLINGTON 33.91N 82.43W
07/06/2016 MCCORMICK SC 911 CALL CENTER
REPORTED THAT A TREE FELL DOWN ON A POWER
LINE IN A YARD ALONG GARTRELL ROAD. THE LINE
SPARKED AND THE FIRE DEPARTMENT IS ON SCENE.
.
&&
LCVLocal storm report, Jul 6, 3:28 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND DMG 1 NW SALUDA 34.01N 81.79W
07/06/2016 SALUDA SC LAW ENFORCEMENT
SALUDA DISPATCH REPORTED TREES ON POWER
LINES ON HWY 178 NEAR SALUDA.
&&
HCLocal storm report, Jul 6, 3:30 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND DMG 1 ENE SALUDA 34.01N 81.76W
07/06/2016 SALUDA SC LAW ENFORCEMENT
SALUDA DISPATCH REPORTED A TREE FELL ON A
RESIDENCE AND DESTROYED THE HOME ON GRAHAM
STREET IN SALUDA.
&&
HCSpecial weather statement, Jul 6, 3:40 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT WED JUL 6 2016
GAZ065-077-SCZ025-030-062030-
BURKE-RICHMOND-EDGEFIELD-AIKEN-
340 PM EDT WED JUL 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BURKE...
RICHMOND...CENTRAL EDGEFIELD AND WESTERN AIKEN COUNTIES...
AT 340 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF EDGEFIELD TO NEAR NORTH AUGUSTA
TO 8 MILES WEST OF HEPHZIBAH...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...WAYNESBORO...CLEARWATER...BELVEDERE...
AUGUSTA...FORT GORDON...EDGEFIELD...HEPHZIBAH...NEW ELLENTON...
JACKSON...GLOVERVILLE...BURNETTOWN...BLYTHE...KEYSVILLE...TRENTON...
VIDETTE AND MURPHYS ESTATES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EAST CENTRAL GEORGIA...AND CENTRAL SOUTH CAROLINA.
LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
3331 8233 3353 8200 3359 8204 3393 8211
3372 8158 3334 8165
TIME...MOT...LOC 1940Z 302DEG 28KT 3384 8204 3351 8200 3330 8224
FWALocal storm report, Jul 6, 4:01 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST 7 SSE AUGUSTA 33.37N 81.95W
07/06/2016 M54 MPH RICHMOND GA ASOS
AUGUSTA BUSH FIELD MEASURED A 54 MPH GUST.
&&
HCSpecial weather statement, Jul 6, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT WED JUL 6 2016
SCZ035>037-041-062045-
BARNWELL-CALHOUN-ORANGEBURG-BAMBERG-
403 PM EDT WED JUL 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ORANGEBURG...
SOUTHERN CALHOUN...BARNWELL AND BAMBERG COUNTIES...
AT 403 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ST. MATTHEWS TO NEAR SAVANNAH RIVER SITE...AND
MOVING EAST AT 45 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BARNWELL...BAMBERG...DENMARK...BROOKDALE...BLACKVILLE...
BRANCHVILLE...BOWMAN...ELLOREE...SANTEE...HILDA...CAMERON...NEESES...
NORWAY...ROWESVILLE...SNELLING...OLAR...KLINE...ELKO AND VANCE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
CENTRAL SOUTH CAROLINA.
LAT...LON 3312 8119 3311 8136 3316 8153 3313 8158
3321 8173 3367 8085 3344 8039 3310 8117
TIME...MOT...LOC 2003Z 290DEG 39KT 3366 8082 3325 8175
FWAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:40 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 65 min |
| Jul 6, 1:48 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 57 min |
| Jul 6, 2:00 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 60 min |
| Jul 6, 2:12 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 33 min |
| Jul 6, 2:17 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Saluda | 58 min |
| Jul 6, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 35 min |
| Jul 6, 3:05 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 55 min |
| Jul 6, 3:05 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 40 min |
| Jul 6, 3:21 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 54 min |
| Jul 6, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 20 min |
| Jul 6, 3:36 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 54 min |
| Jul 6, 3:40 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 50 min |
| Jul 6, 4:09 PM EDT | Special Weather Statement | CAE | Calhoun, Sumter | 51 min |
| Jul 6, 4:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 60 min |
| Jul 6, 4:23 PM EDT | Special Weather Statement | CAE | Kershaw | 52 min |
| Jul 6, 4:23 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 52 min |
| Jul 6, 4:44 PM EDT | Special Weather Statement | CAE | Clarendon | 61 min |
| Jul 6, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 23 min |
| Jul 6, 5:15 PM EDT | Special Weather Statement | CAE | Clarendon | 30 min |
| Jul 6, 2:48 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie | 57 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.